Thunderstorm Wind, Franklin
- When
- March 9, 3:17 PM CST to 3:30 PM CST
- Where
- Franklin County, Red Bay
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.433, -88.133
Trees were blown down.
A potent early Spring low pressure system moved through the lower Missouri and Mid-Mississippi Valley dragging a cold front through the Tennessee Valley. This front produced a squall line of severe thunderstorms producing widespread damaging winds to the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A potent early Spring low pressure system moved through the lower Missouri and Mid-Mississippi Valley dragging a cold front through the Tennessee Valley. This front produced a squall line of severe thunderstorms producing widespread damaging winds to the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 9, 12:31 PM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1231 PM CST THU MAR 9 2006
.UPDATE...
DID A QUICK UPDATE ON ZONES MAINLY FOR WORDING CHANGES AND TO
LOWER TEMPS A TAD...DUE TO CLOUD COVER. OTHERWISE STRONG 5H TROF
OVER CENTRAL PLAINS/SFC LOW OVER SW MO CONTINUES TO MOVE TOWARDS
CWA. STLT SHOWS COLDEST CLOUD TOPS OVER AR/LA/MO/IL ATTM. NEW
TORNADO BOX ISSUED JUST TOUCHES THE WRN BORDER OF AL. NO COUNTIES
IN OUR CWA ARE IN THE WATCH ATTM. TIMING OF STRONGEST CONVECTION
(LINE OF STORMS) STILL LOOKS TO BE ARND 5-6 PM IN NW ZONES.
COOLER TEMPS AND THICK CLOUD COVER MAY TAKE A BITE OUT OF HOW
SEVERE THESE STORMS COULD REACH. DEWPOINTS ARE STILL IN THE MID
50S AND NOT SURE IF THEY WILL GO TO MUCH HIGHER...AS THE WARM/MORE
HUMID AIR IS HAVING A HARD TIME MOVING NORTH. BUT DYNAMIC ARE
STILL PRETTY IMPRESSIVE AND WITH VERY STRONG WIND PROFILES...STILL
EXPECTING SOME WIND DAMAGE WITH ANY STORMS THAT FORM. FINALLY...THE
BEST SEVERE THREAT STILL LOOKS TO BE OVER NW AL.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
AND MORGAN.
TN...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...AND MOORE.
&&
07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 255 PM CST THU MAR 9 2006 ALZ001>010-016-TNZ076-096-097-100330- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 255 PM CST THU MAR 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL APPROACH NORTHWEST ALABAMA AROUND 3 PM. THIS LINE OF STORMS IS EXPECTED TO AFFECT NORTHWEST ALABAMA BETWEEN 3 AND 5 PM. IN THE HUNTSVILLE AREA THE STORMS ARE EXPECTED BETWEEN 4 AND 6 PM...AND THESE STORMS ARE EXPECTED TO SPREAD EAST INTO NORTHEAST ALABAMA BETWEEN 5 AND 8 PM. THE SEVERE WEATHER THREAT WILL END BEFORE MIDNIGHT ACROSS THE AREA. THE MAIN THREAT WITH ANY STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY WEST OF INTERSTATE 65. IN ADDITION...THESE STORMS MAY CONTAIN HEAVY DOWNPOURS AND HAIL UP TO THE SIZE OF PENNIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. AN UNSETTLED WEATHER PATTERN WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FROM FRIDAY NIGHT THROUGH TUESDAY. A COLD FRONT SHOULD MOVE ACROSS THE REGION NEXT TUESDAY...ENDING THE RAIN CHANCES AND USHERING IN COOLER TEMPERATURES FOR THE MIDDLE OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY LATER TODAY. KTW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 937 AM CST THU MAR 9 2006 ALZ001>010-016-TNZ076-096-097-092200- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 937 AM CST THU MAR 9 2006 ...SEVERE WEATHER POSSIBLE ACROSS THE TENNESSEE VALLEY THIS AFTERNOON AND TONIGHT... A STRONG STORM SYSTEM WILL BRING THE CHANCE OF SEVERE THUNDERSTORMS ACROSS THE TENNESSEE VALLEY BEGINNING LATE THIS AFTERNOON OVER NORTHWEST ALABAMA. THE STORMS WILL QUICKLY MOVE ACROSS THE AREA THIS EVENING REACHING THE HUNTSVILLE AREA AROUND 8 PM AND THEN OVER NORTHEAST ALABAMA BY 10 PM. THE SEVERE WEATHER THREAT WILL END AROUND MIDNIGHT ACROSS THE AREA. ANY THUNDERSTORMS WILL HAVE THE POTENTIAL FOR WIND DAMAGE...LARGE HAIL AND HEAVY RAIN. THERE COULD ALSO BE A FEW ISOLATED TORNADOES... ESPECIALLY WEST OF INTERSTATE 65. RESIDENTS OF THE TENNESSEE VALLEY ARE URGED TO LISTEN TO NOAA WEATHER RADIO AND THE LOCAL MEDIA FOR THE LATEST FORECASTS AND STATEMENTS REGARDING THIS DEVELOPING SEVERE WEATHER SITUATION. SS
The Columbus AFB radar (KGWX), 62 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
16 thunderstorm wind, 2 hail, 1 funnel cloud, 1 lightning. Local standard time, as filed.
Trees were blown down.
Trees were blown down.
Trees were blown down along and west of Natchez Trace Parkway.
A roof was blown off of a house.
A roof blown was blown off of a house along Highway 187..
Several trees were blown down.
Several trees were blown down.
Trees were blown down.
Penny sized hail was reported.
A roof was blown off of a house along Lawrence Cove Road. Power lines were blown down in the city of Eva.
Roof damage was reported to a chicken house.
Numerous trees were blown down.
Golf ball sized hail was reported along Highway 36.
Trees were blown down along Highway 36 between Highway 67 and Interstate 65. A billboard sign was blown onto a mobile home on Sixth Avenue.
A traffic signal was blown down at Highway 20 and Governors West. A billboard was blown down in South Huntsville.
Windows were blown out of a house.
Lightning struck a new house causing damage to an attic.
A tree was blown down onto a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498751, 5498752, 5498813, 5498814, 5498815, 5498816, 5498817, 5498818, 5498819, 5498820, 5498821, 5498822, 5498823, 5498824, 5498825, 5498826, 5498827, 5498828, 5498830, 5498829.